The AP reported, Johnson & Johnson’s McNeil Consumer Healthcare Division announced Thursday it is “reducing the maximum daily dose of its Extra Strength Tylenol pain reliever to lower risk of accidental overdose from acetaminophen,” which is the “top cause of liver failure.”
According to Dow Jones Newswire the change affects Extra Strength Tylenol sold in the US for which package labels starting this fall, will list the maximum daily dose as six pills (3,000 mg) down from eight daily pills (4,000 mg). Early next year, McNeil will reduce the maximum daily dose on labeling for Regular Strength Tylenol and other acetaminophen-containing products.
CNN in its “The Chart” blog, reported that the J&J unit said acetaminophen is in “more than 600 over-the-counter and prescription medications including common pain relievers and fever reducers,” such as NyQuil and Sudafed. Some people “accidentally exceed the recommended dose when taking multiple products at the same time, often…by not reading and following the dosing instructions,” said McNeil VP Dr. Edwin Kuffner.
Bloomberg News adds that McNeil said it is “working closely with fellow manufacturers to ‘ensure consistency in dosing instructions’ for acetaminophen.” Notably, the FDA in January, announced limits on the agents “use in prescription pills,” such as Percocet (acetaminophen and oxycodone) and Vicodin (acetaminophen and hydrocodone).
ABC News on its website noted that when the FDA “ordered drugmakers to reduce the amount of the painkiller in prescription medications by 50 percent, critics warned that prescription medications covered only 20 percent of the acetaminophen used in the US.”
From the American Association for Justice news release.